Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 48, NWS Midland/Odessa, TX

September 10, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2008, 1:57 PM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2008, 1:57 PM CDT (18:57 UTC)
Expired
Sep 10, 2008, 6:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 2:06 PM CDTFLASH FLOOD4 E Bakersfield, TXFM 2886 JUST SOUTH OF I-10 IS CLOSED, TXDOT CREWS REPORT ABOUT 2 AND A HALF FEET OF WATER AT ONE LOCATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 101857
FFWMAF
TXC371-102300-
/O.NEW.KMAF.FF.W.0048.080910T1857Z-080910T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 145 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER
  OVER STATE HIGHWAY 11 FROM BAKERSFIELD TO GIRVIN. IN ADDITION
  WATER HAD BEGUN TO FLOW OVER FARM TO MARKET 1901...5 MILES
  NORTH OF BAKERSFIELD. AT 145 PM CDT DOPPLER RADAR INDICATED 
  MODERATE TO HEAVY RAINFALL HAD CONTINUED OVER THE REGION.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GIRVIN AND
  BAKERSFIELD

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

LAT...LON 3068 10243 3110 10244 3091 10193 3068 10191

$$
1 follow-up statement
000 
WGUS74 KMAF 101939
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED SEP 10 2008

TXC371-102300-
/O.CON.KMAF.FF.W.0048.000000T0000Z-080910T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
239 PM CDT WED SEP 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL PECOS COUNTY...

AT 206 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FARM 
TO MARKET ROAD 305 CLOSED WITH TWO FEET OF WATER RUNNING OVER
THE ROAD FROM THE PECOS RIVER SOUTH TO U.S. HIGHWAY 90. IN 
ADDITION FARM TO MARKET ROAD 2886 IS CLOSED AT INTERSTATE 10 
DUE TO WATER OVER THE ROADWAY IN A 2 MILE SECTION JUST SOUTH 
OF INTERSTATE 10. 

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GIRVIN

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3068 10243 3110 10244 3091 10193 3068 10191

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 12:47 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 10, 12:47 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT WED SEP 10 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
REGIONAL RADAR IMAGERY SHOWS A LARGE AREA OF LIGHT RAIN WITH
EMBEDDED MODERATE TO HEAVY RAIN SHOWERS MOVING ACROSS THE
PERMIAN BASIN AND THE LOWER TRANS PECOS OF WEST TEXAS. WIDESPREAD
IFR CEILINGS ARE IN PLACE ACROSS THE WEST TEXAS TERMINALS...WITH
VISIBILITY READINGS GENERALLY IN THE VFR CATEGORY. EXPECT IFR
CEILINGS WITH MVFR/VFR VISIBILITIES IN OCCASIONAL LIGHT RAIN
THROUGH THE NEXT 24 HOURS. FOR KCNM AND KHOB IN NEW MEXICO
EXPECT MAINLY MVFR CEILINGS THROUGH LATE TONIGHT WITH PROB30 GROUP
FOR IFR CEILINGS IN LIGHT RAIN AND FOG LATE TONIGHT AND THURSDAY
MORNING. WINDS WILL BE LIGHT THIS AFTERNOON BUT BECOME
SOUTHEASTERLY AROUND 10 MPH BY THIS EVENING AT MOST SITES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

&&

12
Hazardous weather outlook, Sep 10, 5:38 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 AM CDT WED SEP 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
538 AM CDT WED SEP 10 2008 /438 AM MDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. THE
BEST CHANCE OF RAIN WILL GENERALLY EXTEND FROM THE PERMIAN BASIN
TO THE BIG BEND REGION AND PRESIDIO VALLEY. HEAVY RAINFALL WILL
BE POSSIBLE TODAY...ESPECIALLY ACROSS THE LOWER TRANS PECOS
REGION...THE DAVIS MOUNTAINS...THE BIG BEND...THE MARFA PLATEAU
AND THE PRESIDIO VALLEY...WHERE A FLASH FLOOD WATCH IS IN EFFECT.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL
WILL LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS AGAIN THROUGH THE WEEKEND.
LOCALLY HEAVY RAINFALL MAY RESULT IN ADDITIONAL FLOODING.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND AREAS OF RAINFALL. MANY
LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED TO REMAIN ABOVE FLOOD
STAGE.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:44 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio11 min
Sep 9, 8:47 PM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 9:14 AM CDTAreal Flood WarningMAFBrewster, Presidio12 hr
Sep 10, 1:05 PM CDTAreal Flood AdvisoryMAFReagan, Upton4 hr
Sep 10, 1:24 PM CDTAreal Flood AdvisoryMAFPecos4 hr
Sep 10, 2:03 PM CDTFlash Flood WarningMAFReagan, Upton4 hr
Sep 10, 4:14 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 10, 4:19 PM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Sep 10, 5:59 PM CDTFlash Flood WarningMAFReagan4 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.